Alert archive / Hawaii / High Surf Warnings in 2019

High Surf Warning 2, NWS Honolulu, HI

January 11, 20194 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 11, 2019, 3:44 PM HST for 4 counties in Hawaii. It took effect at Jan 12, 2019, 6:00 AM HST. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2019, 3:44 PM HST (01:44 UTC)
In effect from
Jan 12, 2019, 6:00 AM HST
Expired
Jan 13, 2019, 3:59 PM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WHHW40 PHFO 120144
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
344 PM HST Fri Jan 11 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell is forecast to build rapidly Saturday 
morning, producing warning level surf to the exposed north and 
west facing shores of the smaller islands and the west facing 
shores of the Big Island. This swell is forecast to peak Saturday 
evening and hold into Saturday night before gradually subsiding. 

HIZ001>003-006>008-012-013-017-019-020-121445-
/O.NEW.PHFO.SU.W.0002.190112T1600Z-190114T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
344 PM HST Fri Jan 11 2019

...HIGH SURF WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM HST
SUNDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from 6 AM Saturday to 6 PM HST
Sunday. 

* SURF...25 to 35 feet for north and west facing shores of Niihau,
  Kauai, and Molokai and north facing shores of Oahu and Maui, and
  18 to 25 feet for west facing shores of Oahu. 

* TIMING...rapidly building Saturday morning, peaking Saturday
  evening, and holding through Saturday night. 

* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and lava flows. Powerful 
  longshore and rip currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. 

&&

$$

HIZ023-121445-
/O.NEW.PHFO.SU.W.0002.190113T0400Z-190114T0400Z/
Kona-
344 PM HST Fri Jan 11 2019

...HIGH SURF WARNING IN EFFECT FROM 6 PM SATURDAY TO 6 PM HST
SUNDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from 6 PM Saturday to 6 PM HST
Sunday. 

* SURF...8 to 12 feet for west facing shores of the Big Island. 

* TIMING...building Saturday evening, peaking late Saturday night.
 
* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor channel
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous 
currents make entering the water very hazardous. Always heed 
lifeguard advice and know your limits. When in doubt, do not go 
out.

&&

$$
6 follow-up statements
411 
WHHW40 PHFO 121314
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
314 AM HST Sat Jan 12 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell is forecast to spread down the island 
chain today, with warning level surf expected along exposed north 
and west facing shores of the smaller islands and the west facing 
shores of the Big Island. This swell is forecast to peak tonight 
and hold through Sunday.

HIZ001>003-006>008-012-013-017-019-020-130215-
/O.CON.PHFO.SU.W.0002.190112T1600Z-190114T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
314 AM HST Sat Jan 12 2019

...HIGH SURF WARNING REMAINS IN EFFECT TO 6 PM HST SUNDAY...

* SURF...building to 25 to 35 feet for north and west facing
  shores of Niihau, Kauai and north facing shores of Oahu, Molokai
  and Maui. Building to 18 to 25 feet for west facing shores of
  Oahu and Molokai. 

* TIMING...building through the day today, peaking tonight through
  Sunday. 

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and lava flows. Powerful 
  longshore and rip currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ023-130215-
/O.CON.PHFO.SU.W.0002.190113T0400Z-190114T0400Z/
Kona-
314 AM HST Sat Jan 12 2019

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM HST SUNDAY...

* SURF...8 to 12 feet for west facing shores of the Big Island.

* TIMING...building through the overnight hours tonight, peaking
  early Sunday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Always heed
lifeguard advice and know your limits. When in doubt, do not go
out.

&&

$$
268 
WHHW40 PHFO 130202
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
402 PM HST Sat Jan 12 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH
SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell is forecast to spread down the island
chain today, with warning level surf expected along exposed north
and west facing shores of the smaller islands and the west facing
shores of the Big Island. This swell is forecast to peak tonight
and hold through Sunday.

HIZ001>003-006>008-012-013-017-019-020-131515-
/O.CON.PHFO.SU.W.0002.000000T0000Z-190114T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
402 PM HST Sat Jan 12 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...30 to 40 feet tonight, lowering to 24 to 34 feet for
  north and west facing shores of Niihau, Kauai and north facing
  shores of Oahu, Molokai and Maui. 20 to 30 feet tonight, 
  lowering to 18 to 24 feet Sunday for west facing shores of Oahu 
  and Molokai.
  
* TIMING...Peaking tonight and decreasing Sunday.
 
* IMPACTS...Very High...Expect ocean water surging and sweeping
  across beaches, coastal benches, and impacts to coastal 
  properties and infrastructure, including roadways. Powerful 
  longshore and rip currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ023-131515-
/O.CON.PHFO.SU.W.0002.190113T0400Z-190114T0400Z/
Kona-
402 PM HST Sat Jan 12 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* SURF...10 to 14 feet for west facing shores of the Big Island.

* TIMING...building through the overnight hours tonight, peaking 
  early Sunday. 

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Always heed
lifeguard advice and know your limits. When in doubt, do not go
out.

&&

$$
Kino
438 
WHHW40 PHFO 131332
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
332 AM HST Sun Jan 13 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH
SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.The large northwest swell is forecast to reach the rest of the
Big Island waters later this morning. Warning level surf continues
along exposed north and west facing shores of most of the smaller
islands and the west facing shores of the Big Island. This swell 
is forecast to fill later this morning with a slight downtrend
through tonight.

HIZ001>003-006>008-012-013-017-019-020-023-140245-
/O.CON.PHFO.SU.W.0002.000000T0000Z-190114T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-Kona-
332 AM HST Sun Jan 13 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...22 to 32 feet for north and west facing shores of Niihau,
  Kauai and north facing shores of Oahu, Molokai and Maui. Surf
  lowering to 18 to 23 feet tonight, continuing through Monday.
  Surf 15 to 22 feet today along west facing shores of Oahu and
  Molokai, lowering to tonight to 12 to 18 feet, continuing
  through Monday.

* TIMING...Swell and surf begin diminishing later today, through
  tonight, and holding through Monday.

* IMPACTS...Very High...Expect ocean water surging and sweeping 
  across beaches, coastal benches, and impacts to coastal 
  properties and infrastructure, including roadways. Powerful 
  longshore and rip currents will be present at most beaches. 
  Large breaking waves and strong currents may impact harbor 
  entrances and channels causing challenging boat handling 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$
019 
WHHW40 PHFO 131628 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
628 AM HST Sun Jan 13 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...

.Warning level surf continues along exposed north and west facing
shores of most of the smaller islands and the west facing shores 
of the Big Island. This swell is forecast to gradually lower later
today into tonight.

HIZ001>003-006>008-012-013-017-019-020-023-140245-
/O.COR.PHFO.SU.W.0002.000000T0000Z-190114T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-Kona-
628 AM HST Sun Jan 13 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...22 to 32 feet for north and west facing shores of Niihau,
  Kauai and north facing shores of Oahu, Molokai and Maui. Surf
  lowering to 18 to 23 feet tonight, continuing through Monday.
  Surf 15 to 22 feet today along west facing shores of Oahu and
  Molokai, lowering to tonight to 12 to 18 feet, continuing
  through Monday. 8 to 12 feet for west facing shores of the Big
  Island, lowering to 4 to 8 feet Monday.

* TIMING...Swell and surf begin diminishing later today, through
  tonight, then holding through Monday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$
Kino
600 
WHHW40 PHFO 131937
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
937 AM HST Sun Jan 13 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.Warning level surf continues along exposed north and west facing
shores of the smaller islands. A High Surf Advisory (HSA) is now
in effect for west facing shores of the Big Island. This swell is
forecast to gradually lower today into tonight, but will be
reinforced by northwest swells late Monday and Tuesday.

HIZ023-140400-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-190114T0400Z/
/O.NEW.PHFO.SU.Y.0003.190113T1937Z-190114T0400Z/
Kona-
937 AM HST Sun Jan 13 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. The
High Surf Warning has been cancelled. 

* SURF...5 to 8 feet for west facing shores of the Big Island.

* TIMING...Swell and surf decreasing through the day today.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-140400-
/O.CON.PHFO.SU.W.0002.000000T0000Z-190114T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
937 AM HST Sun Jan 13 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...22 to 34 feet for north and west facing shores of 
  Niihau, Kauai and north facing shores of Oahu, Molokai and Maui.
  Surf lowering to 18 to 24 feet tonight, continuing through 
  Monday. Surf 18 to 25 feet today along west facing shores of 
  Oahu and Molokai, lowering 12 to 18 feet tonight, continuing 
  through Monday.
  
* TIMING...Swell and surf decreasing through the day today.
 
* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

Kino
144 
WHHW40 PHFO 140159
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
359 PM HST Sun Jan 13 2019

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI...

.Several reinforcing northwest swells will maintain advisory level
surf through Tuesday night. The reinforcing swell on Tuesday may 
bump surf up to warning levels across north and west facing 
shores. 

HIZ001>003-006>008-012-013-017-019-020-141500-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-190114T0400Z/
/O.NEW.PHFO.SU.Y.0004.190114T0159Z-190116T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
359 PM HST Sun Jan 13 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Wednesday. The High
Surf Warning has been cancelled. 

* SURF...16 to 22 feet tonight through Monday and rising to 18 to
  24 feet Tuesday for north and west facing shores of Niihau,
  Kauai and north facing shores of Oahu, Molokai and Maui. Surf 10 to
  17 feet tonight through Monday and rising to 12 to 18 feet 
  Tuesday along west facing shores of Oahu and Molokai.
  

* TIMING...through 6 am Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution. Boaters should expect
recreational surfers and body boarders utilizing harbor channels
to access surfing areas.

&&

$$

HIZ023-140300-
/O.CAN.PHFO.SU.Y.0003.000000T0000Z-190114T0400Z/
Kona-
359 PM HST Sun Jan 13 2019

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory. 

Surf has dropped below advisory levels. Another west-northwest
swell is expected Monday night and will likely bring the return of 
advisory level surf.

$$

Kino

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 11, 3:38 PM HST, 6 minutes earlier.

Area forecast discussion, Jan 11, 3:38 PM HST, 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
338 PM HST Fri Jan 11 2019

.SYNOPSIS...
A weak background east to southeast flow will allow daytime sea
breezes and overnight land breezes to dominate through the middle
of next week. The atmosphere will remain stable and somewhat dry.
Showers will favor windward portions of the Big Island and Maui,
while the rest of the state experiences afternoon clouds and a few
showers over interior areas and the terrain. A front may move down
the island chain late Thursday and Friday.

&&

.DISCUSSION...
The islands remain under a stable and weak east to southeast low
level flow that is leading to a dominant land and sea breeze
weather pattern. The subtropical ridge continues to be depressed
south of its normal position, placing the feature just north of
the state, while a strong ridge aloft is anchored overhead. The
result is a stable, mainly gentle east to east-southeast
background flow with a solid inversion based between 5,000 to
7,000 ft. Nearby low level moisture is running near to slightly
below January normal. This has resulted in light shower activity
along windward slopes of the Big Island and east Maui, where
trades are strongest. Elsewhere, sea breezes have produced
afternoon clouds and only a few showers over island terrain.

Little change is expected through the middle of next week. The
subtropical ridge will remain near or just north of Kauai, keeping
the east to southeast background flow weak, and the ridge aloft
will maintain stable conditions. No significant areas of low level
moisture are being detected by the forecast models. As a result,
a land and sea breeze pattern will dominate over most islands,
leading to clouds and a few showers over island terrain and
interior areas followed by clearing at night over most areas.
However, stronger trade winds over the southern end of the island
chain will likely continue to produce showers over windward
portions of the Big Island and east Maui.

A front may move down the island chain late Thursday and Friday.
Recent runs of the GFS and ECMWF have been relatively consistent
in advertising this pattern shift. Southwesterly winds may become
breezy ahead of the front on Thursday, with showers likely
affecting each island as the front moves through. Breezy north to
northeast winds may fill in behind the front.

&&

.AVIATION...
Light winds will prevail across the state through tonight, with
daytime sea breezes and overnight land breezes expected in most
areas. A few light showers could affect windward coastal areas
overnight into the early mornings, and the interior and mountain
areas during the afternoons/early evenings. Brief MVFR cigs/vis
are possible in showers, but VFR conditions will prevail statewide
for the majority of the next 24 hours.

No AIRMETS are currently in effect, and none are expected through
tonight.

&&

.MARINE...
A ridge just north of the islands will keep light easterly to
variable winds over the area into next week. Winds will veer out
of the south by midweek as a front approaches the island from the
northwest.

The current small to moderate north-northwest swell has started to
show a gradual trend down. This swell should hold around 4 to 5
feet, 12 sec through the night, before the next very large
northwest swell arrives.

The new, very large northwest swell is expected to rise rapidly
very early Saturday morning and peak Saturday evening around 13
to 15 ft, 19 sec. This will translate to H1/3 surf height values
25 to 35 ft. Warning level surf will then hold into Sunday. A High
Surf Warning will go into effect by 6 am HST Saturday morning for
north and west facing shores of Niihau, Kauai, Oahu, and Molokai,
and north facing shores of Maui. A High Surf Warning will go into
effect for the west facing shores of the Big Island by 6 pm HST
Saturday.

Combined seas will also rise rapidly as the swell arrives and
spreads down the island chain. A Small Craft Advisory for seas
will go into effect for all waters, excluding Maalea Bay, the
Pailolo and Alenuihaha Channels, and leeward Maui County waters by
6 am HST Saturday morning.

The National Data Buoy Center experienced a widespread data
outage last night and earlier today. This has delayed the
observations from buoys 51101 and 51001. Communications have been
restored and the buoy data from the missing time frames will
continue to back fill over the next several hours, hopefully
coinciding with the arrival of the long period energy.

This swell is then forecast to begin to subside Sunday, likely
falling to advisory levels by Sunday afternoon. Another
reinforcing moderate to large northwest swell is forecast arrive
late Sunday night, keeping surf along exposed north and west
shores at advisory levels into the middle of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from 6 AM Saturday to 6 PM HST Sunday for
north and west facing shores of Niihau, Kauai, Oahu, and for
north facing shores of Maui.

High Surf Warning from 6 PM Saturday to 6 PM HST Sunday for west
facing shores of the Big Island.

Small Craft Advisory from 6 AM Saturday to 6 PM HST Sunday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Wroe
AVIATION...TS
MARINE...

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:44 PM HSTSmall Craft AdvisoryHFO5 days

Nearby

High Surf Warnings in Hawaii, 2019Every high surf warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.